Winter Storm, Meade
- When
- January 11, 8:00 PM CST to January 12, 8:00 AM CST
- Where
- Meade forecast zone
- Reported by
- Public
- Coordinates
- 37.238, -100.366 (the zone’s center; the record gives no point)
Snowfall of 5.5 inches was reported in Plains.
An upper level system moved out the Rockies and provided the lift above a cold and moist airmass to produce widespread snow, some of it heavy.
Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
An upper level system moved out the Rockies and provided the lift above a cold and moist airmass to produce widespread snow, some of it heavy.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Jan 11, 5:32 PM CST, 2 hours 28 minutes earlier.
Area Forecast Discussion National Weather Service Dodge City KS 532 PM CST Fri Jan 11 2019 ...Updated Aviation Discussion... .SHORT TERM...(This evening through Saturday) Issued at 317 PM CST Fri Jan 11 2019 Forecast snow amounts continue to be the main forecast challenge tonight into early tomorrow morning. Water vapor loop and RAP analysis showed the mid level cyclone developing nicely across far northeastern New Mexico and southeastern Colorado. The main 400mb potential vorticity (PV) stream was just beginning to round the base of the trough across southern New Mexico, so slight increase in the cyclone strength is expected tonight, as the mid level low itself at 500-700mb is pulled slightly southward toward the PV max. What this means is that greatest 700mb frontogenesis tonight will likely be just a bit farther south, so we have expanded the 4-6" snow area south a little bit more, including Dodge City. The 1-3" area was also expanded south, so we will be adding more counties to the Winter Weather Advisory. We have decided against a Winter Storm Warning as of 3 PM CST, given the fact that any 6+ inch snowfall amounts will probably be confined to a fairly small area. The incoming evening shift will have to monitor trends very closely, though, and upgrade some counties as needed along/north of the 700mb low track. Wind speeds in the 15-20 mph range will promote at least some light blowing and drifting snow, although this will most likely not be too much of a concern until early Saturday morning. Snow will end from west to east early to mid morning. Following the storm Saturday, temperatures are not expected to move much at all, with lower to mid 30s for highs, coldest over the deeper snow cover areas. .LONG TERM...(Saturday night through Friday) Issued at 317 PM CST Fri Jan 11 2019 The new snowpack will have an impact on temperatures for at least a few days late weekend into early next week. Snowpack areas will likely see highs only in the upper 30s to lower 40s whereas areas farther southwest where less snow is expected, temperatures will start to warm back up into the 50s, especially by Tuesday with good downslope conditions resuming across the central CONUS. On the whole, next week looks rather quiet with fairly flat zonal flow prevailing across much of the western and central CONUS. Just beyond this period, another active pattern appears possible based on some signals from latest ECMWF. More on that later, though. && .AVIATION...(For the 00Z TAFS through 00Z Saturday evening) Issued at 514 PM CST Fri Jan 11 2019 Widespread snow and IFR ceilings can be expected at all TAF sites through at least 09z Saturday. Visibilities of 1 to 3 miles will be likely overnight but as a band of steadier and heavier snowfall crosses southwest Kansas visibilities of 1/2 mile or less can be expected at times. Snowfall rates of around one inch an hour can be expected during this period. The better timing for this heavier snowfall/low visibilities will occur in the Garden City and Hays through 06z and most likely in the Dodge City area between 03z and 06z Saturday. After 09z Saturday the snow will begin to taper off and visibilities will improve. Ceilings however will stay at or below 1200 ft AGL based on the latest BUFR soundings. Winds overnight will be northeast at near 15 knots with some higher gusts possible. && .PRELIMINARY POINT TEMPS/POPS... DDC 29 34 22 35 / 90 20 0 0 GCK 29 35 21 36 / 100 20 0 0 EHA 31 39 24 40 / 80 10 0 10 LBL 31 38 22 38 / 80 10 0 10 HYS 28 31 20 32 / 100 40 0 0 P28 32 37 25 36 / 100 30 0 0 && .DDC WATCHES/WARNINGS/ADVISORIES... Winter Weather Advisory until 9 AM CST /8 AM MST/ Saturday for KSZ030-031-043>046-061>066-074>081-084>088. && SHORT TERM...Umscheid LONG TERM...Umscheid AVIATION...Burgert
Hazardous Weather Outlook National Weather Service Dodge City KS 331 AM CST Fri Jan 11 2019 KSZ030-031-043>046-061>066-074>081-084>090-120945- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 331 AM CST Fri Jan 11 2019 /231 AM MST Fri Jan 11 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- A winter weather advisory is in effect. See the latest winter weather message for more details. Day 1 Hazards ------------- * Freezing rain: Elevated risk * Snow: Elevated risk .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Days 2-7 Discussion ------------------- A winter weather advisory is in effect. See the latest winter weather message for more details. Days 2-7 Hazards ---------------- * Saturday - Non thunderstorm wind: Limited risk - Snow: Limited risk * Sunday No hazards. * Monday No hazards. * Tuesday No hazards. * Wednesday No hazards. * Thursday No hazards. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed through tonight. && For more details visit our webpage http://weather.gov/ddc/ehwo
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
641 PM CST FRI JAN 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0640 PM SNOW NESS CITY 38.46N 99.90W
01/11/2019 E1.5 INCH NESS KS LAW ENFORCEMENT
1 TO 1.5 INCHES OF SNOW REPORTED SO FAR.
&&
GTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
658 PM CST FRI JAN 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0658 PM SNOW HEALY 38.60N 100.62W
01/11/2019 E1.0 INCH LANE KS EMERGENCY MNGR
&&
GTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
708 PM CST FRI JAN 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0708 PM SNOW HEALY 38.60N 100.62W
01/11/2019 M2.0 INCH LANE KS EMERGENCY MNGR
&&
GTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
732 PM CST FRI JAN 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0732 PM SNOW SCOTT CITY 38.48N 100.91W
01/11/2019 M3.5 INCH SCOTT KS EMERGENCY MNGR
&&
GTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
744 PM CST FRI JAN 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0743 PM SNOW HAYS 38.88N 99.32W
01/11/2019 E4.0 INCH ELLIS KS LAW ENFORCEMENT
TOTALS AROUND 4 INCHES IN ELLIS COUNTY SO
FAR.
&&
GTPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
747 PM CST FRI JAN 11 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0747 PM SNOW BISON 38.52N 99.20W
01/11/2019 E1.5 INCH RUSH KS LAW ENFORCEMENT
&&
GTThe national radar mosaic for the moment the first event began.
8 winter storm, 2 winter weather. Local standard time, as filed.
Snowfall of 5.5 inches was reported in Plains.
Snowfall of 6 inches was reported on the east side of Garden City.
Snowfall of 6 inches was reported on the north side of Dodge City.
Snowfall of 6 inches was reported at Scott State Lake.
Snowfall of 6.5 inches was observed in McCracken.
Snowfall of 8 inches was observed in Utica.
Snowfall of 7 inches was observed in Healy.
Snowfall of 9 inches was observed 10 miles south of Collyer.
Snowfall of 5 inches was observed around Ulysses.
Snowfall of 5 inches was observed near Montezuma.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2019Every state in 2019This day in weather historyWarnings in Kansas, January 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 808586, 808587, 808588, 808589, 808591, 808592, 808596, 808597, 808593, 808594.